Alert archive / Nevada / Wind Advisories in 2007

Wind Advisory 10, NWS Reno, NV

July 18, 20074 counties in Nevada; Mono County, California

NWS Reno, NV issued this wind advisory at Jul 18, 2007, 5:16 AM PDT for 4 counties in Nevada; Mono County, California. It took effect at Jul 18, 2007, 8:00 AM PDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jul 18, 2007, 5:16 AM PDT (12:16 UTC)
In effect from
Jul 18, 2007, 8:00 AM PDT
Expired
Jul 18, 2007, 9:00 PM PDT
In force
13 hr
Issued by
NWS Reno, NV

Counties Mono County, CA, Douglas County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 62 km from the middle of the area, began a volume at 12:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 0.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2007-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2007-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2051 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KREV 181216
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
516 AM PDT WED JUL 18 2007

NVZ003-182300-
/O.NEW.KREV.WI.Y.0010.070718T1500Z-070719T0100Z/
GREATER RENO-CARSON CITY-MINDEN AREA-
INCLUDING THE CITIES OF...SPARKS...VERDI...GARDNERVILLE
516 AM PDT WED JUL 18 2007

...WIND ADVISORY IN EFFECT UNTIL 6 PM PDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT UNTIL 6 PM PDT THIS AFTERNOON. 

A STRONG COLD FRONT WILL APPROACH THE WESTERN NEVADA SIERRA FRONT
TODAY WITH STRONG WINDS AHEAD OF THE FRONT. SOUTHWEST WINDS OF
5-15 MPH THIS MORNING WILL INCREASE TO 15 TO 30 MPH BY NOON TODAY.
GUSTS ALONG THE VALLEY FLOOR WILL BE 40 TO 45 MPH BEGINNING MID-
MORNING WITH THE STRONGEST GUSTS IN THE WESTERN FOOTHILLS OF
RENO...CARSON CITY AND GENOA. GUSTS IN FOOTHILL LOCATIONS WILL BE
UP TO 60 MPH TODAY.

A WIND ADVISORY MEANS THAT WIND GUSTS OF 45 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$


HTTP://WEATHER.GOV/RENO
3 follow-up statements
000 
WWUS75 KREV 181559
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
859 AM PDT WED JUL 18 2007

CAZ073-190400-
/O.EXB.KREV.WI.Y.0010.000000T0000Z-070719T0400Z/
MONO-
INCLUDING THE CITIES OF...BRIDGEPORT...COLEVILLE...LEE VINING...
MAMMOTH LAKES
859 AM PDT WED JUL 18 2007

...WIND ADVISORY IN EFFECT UNTIL 9 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT UNTIL 9 PM PDT THIS EVENING. 

STRONG WINDS AHEAD OF A COLD FRONT WILL AFFECT MONO COUNTY TODAY.
SOUTHWEST WINDS WILL INCREASE TO 15 TO 30 MPH WITH GUSTS TO 45 MPH
AND CONTINUE THROUGH 9 PM THIS EVENING. ALONG HIGHWAY 395...GUSTS
UP TO 55 MPH ARE POSSIBLE THIS AFTERNOON. WIND GUSTS NEAR 60 MPH
WILL AFFECT THE HIGH SIERRA RIDGES.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. AREAS OF BLOWING DUST MAY REDUCE
VISIBILITIES BELOW 3 MILES.

$$

NVZ003-190400-
/O.EXT.KREV.WI.Y.0010.000000T0000Z-070719T0400Z/
GREATER RENO-CARSON CITY-MINDEN AREA-
INCLUDING THE CITIES OF...SPARKS...VERDI...GARDNERVILLE
859 AM PDT WED JUL 18 2007

...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM PDT THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 9 PM PDT THIS EVENING. 

STRONG WINDS AHEAD OF A COLD FRONT WILL APPROACH THE WESTERN
NEVADA SIERRA FRONT TODAY. SOUTHWEST WINDS OF 15 TO 30 MPH WITH
GUSTS TO 45 MPH WILL CONTINUE THROUGH 9 PM THIS EVENING. STRONGER
GUSTS UP TO 60 MPH ARE POSSIBLE IN THE FOOTHILLS AND WIND PRONE
AREAS FROM RENO TO GENOA.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. AREAS OF BLOWING DUST NEAR RECENTLY BURNED
SLOPES MAY REDUCE VISIBILITIES BELOW 3 MILES.

$$

BRONG

HTTP://WEATHER.GOV/RENO
000 
WWUS75 KREV 182212
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
312 PM PDT WED JUL 18 2007

CAZ073-NVZ003-190400-
/O.CON.KREV.WI.Y.0010.000000T0000Z-070719T0400Z/
MONO-GREATER RENO-CARSON CITY-MINDEN AREA-
INCLUDING THE CITIES OF...BRIDGEPORT...COLEVILLE...LEE VINING...
MAMMOTH LAKES...SPARKS...VERDI...GARDNERVILLE
312 PM PDT WED JUL 18 2007

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING. 

SOUTHWEST WINDS OF 15 TO 30 MPH WITH GUSTS TO 50 MPH WILL
CONTINUE THROUGH 9 PM THIS EVENING. GUSTS UP TO 55 MPH ARE
POSSIBLE IN THE WIND PRONE AREAS. 

WINDS THIS STRONG WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES ON HIGHWAY 395 FROM RENO TO BISHOP. AREAS
OF BLOWING DUST MAY REDUCE VISIBILITIES BELOW 3 MILES AT TIMES.

$$

BRONG

HTTP://WEATHER.GOV/RENO
000 
WWUS75 KREV 190350
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
850 PM PDT WED JUL 18 2007


CAZ073-NVZ003-190500-
/O.EXP.KREV.WI.Y.0010.000000T0000Z-070719T0400Z/
MONO-GREATER RENO-CARSON CITY-MINDEN AREA-
INCLUDING THE CITIES OF...BRIDGEPORT...COLEVILLE...LEE VINING...
MAMMOTH LAKES...SPARKS...VERDI...GARDNERVILLE
850 PM PDT WED JUL 18 2007

...WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING. 

THE STRONG WINDS OF THIS AFTERNOON AND EARLY EVENING HAVE
DECREASED...THEREFORE THE WIND ADVISORY HAS BEEN ALLOWED TO
EXPIRE. HOWEVER...WEST TO SOUTHWEST WINDS AT 15 TO 20 MPH WITH
GUSTS TO 35 MPH WILL CONTINUE THIS EVENING IN WIND PRONE AREAS.
THE GUSTY WINDS WILL DIMINISH BY MIDNIGHT.

$$


HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Jul 18, 4:50 AM PDT, 26 minutes earlier.

Area forecast discussion, Jul 18, 4:50 AM PDT, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RENO NV
450 AM PDT WED JUL 18 2007

.UPDATE...
BAND OF PRECIP ALONG/BEHIND FRONT NOW MOVING INTO WRN LASSEN. MODELS
DOING OK HANDLING THIS AS THEY DO HAVE IT WEAKENING OVER THE NEXT
FEW HOURS. THIS IS ALREADY APPARENT BASED ON RADAR/SAT TRENDS BUT
THE BAND WILL HOLD TOGETHER LONG ENOUGH TO BRING SOME LIGHT RAINFALL
TO WESTERN LASSEN COUNTY AND PARTS OF EASTERN PLUMAS COUNTY. WILL
UPDATE TO INCREASE RAIN COVERAGE IN THIS AREA THIS MORNING AND KEEP
THE SCATTERED FOR THE AFTERNOON.

STRONG 110+ KT JET STREAK WILL CONTINUE TO MOVE NORTH AHEAD OF
TROUGH AXIS WITH CORE STAYING TO THE NORTH AND WEST. WINDS OVER
RIDGES NOT THAT STRONG RIGHT NOW WITH GUSTS 40-50 MPH.
HOWEVER...FIRST LOOK AT 12Z RAOB SHOWS AN ISOTHERMAL LAYER CENTERED
ON 650 MB WITH A 45 KT JET THERE...SLIGHTLY WEAKENING ABOVE. THIS
CRITICAL LAYER IS FAVORABLE FOR STRONG DOWNSLOPE WINDS ESPECIALLY IN
THE FOOTHILLS. WILL ISSUE A WIND ADVISORY WITH THE UPDATE FOR THE
RENO-CARSON AREAS AND FOCUS ON THE FOOTHILLS WHERE GUSTS OF 50-60
MPH ARE LIKELY. ACROSS THE VALLEYS EXPECT WIND GUSTS TO REMAIN
AROUND 40 MPH. WALLMANN

&&

.PREV DISCUSSION...ISSUED AT 310 AM
SHORT TERM...
IMPRESSIVE LOOKING TROUGH FOR MID JULY WILL MOVE INLAND THIS
AFTERNOON AND EVENING. EARLY THIS MORNING...THE COLD FRONT WAS
INDICATED BY A NORTH TO SOUTH ORIENTED RAINBAND EXTENDING FROM
REDDING TO SAN FRANCISCO. ONE IMPULSE MOVING AROUND THE MAIN TROUGH
HAS MOVED NORTH ALONG THE OREGON COAST EARLY THIS MORNING...WITH THE
JET STREAK ASSOCIATED WITH THE MAIN TROUGH NOW ROUNDING THE BASE OF
THE TROUGH. THE JET STREAK WILL PULL THE TROUGH INLAND OVER OREGON
AND FAR NORTHERN CALIFORNIA THIS AFTERNOON...WITH THE BEST DYNAMICS
REMAINING OVER NORTHERN CALIFORNIA. HOWEVER...THIS IS CLOSE ENOUGH
TO BRING SCATTERED SHOWERS INTO NORTHERN LASSEN AND WASHOE COUNTIES
THIS AFTERNOON. THIS EVENING...THE GLANCING BLOW FROM THE UPPER
DYNAMICS FADES QUICKLY AS THE JET STREAK EXITS INTO OREGON AND A DRY
SLOT IMPINGES ON THE REGION...SO ANY FRONTAL BAND SHOWERS SHOULD DIE
OUT VERY FAST EARLY THIS EVENING.

THURSDAY AND FRIDAY WILL FEATURE A WARM UP UNDER RATHER LIGHT WINDS
AS RIDGING REBUILDS OVER THE REGION BEHIND TODAYS TROUGH.
TEMPERATURES LOOK TO BE A TOUCH BELOW NORMAL THURSDAY...THEN WARMING
TO NEAR OR SLIGHTLY ABOVE NORMAL BY FRIDAY. YOU JUST CANT KEEP DOWN
THAT JULY SUN

.LONG TERM...SATURDAY THROUGH TUESDAY...
MODELS CONTINUE TO BE IN AGREEMENT WITH THE RIDGE TO BUILD BACK TO
THE WEST A BIT DURING THE EXTENDED. HOWEVER...EURO CONTINUES TO KEEP
RIDGE FURTHER EAST WITH MORE TROUGHING ALONG THE WEST COAST. WILL
CONTINUE TO USE A BLEND OF ALL MODELS WITH TEMPS A FEW DEGREES ABOVE
NORMAL. HAVE CUT BACK ON TEMPS AGAIN TO KEEP THEM 95-100 ACROSS
WESTERN NV DURING THE PERIOD AS EVEN GFS HEIGHTS NOT TOO SUPPORTIVE
OF TRIPLE DIGIT HEAT EXCEPT FOR LOVELOCK.

AS FAR AS PRECIP...DEEP MONSOON MOISTURE WILL BE PRESENT ACROSS SRN
AZ/NM AND NORTHERN MEXICO. QUESTION IS...WHEN AND IF SOME OF THIS
MOISTURE WILL WORK ITS WAY NORTHWESTWARD. GFS A BIT MORE AGGRESSIVE
THAN OTHER MODELS EXCEPT UK IN BRINGING THIS MOISTURE IN WITH
THUNDERSTORMS POSSIBLE AS EARLY AS SUNDAY. GUT FEELING IS FIRST DAY
WOULD PROBABLY HOLD OFF UNTIL MON...BUT WILL LEAVE IN FOR NOW. IF
EURO IS RIGHT...STORMS WONT START UNTIL WED. HOWEVER...WITH EURO
VERIFICATION NOT AS GOOD DURING THE SUMMER WILL CONTINUE WITH THE
BLEND AND SLOWLY SPREAD STORMS NORTH ACROSS THE AREA INTO MIDWEEK.
WALLMANN
&&

.AVIATION...
VFR ACROSS THE AREA BUT MAIN CONCERN IS WINDS. SFC WND G40KT ALONG
THE LEE OF THE SIERRA FROM RENO SOUTH TO BRIDGEPORT LIKELY TODAY. AS
FAR AS PRECIP...DO NOT EXPECT ANY AT AREA TERMINALS...ALTHOUGH SOME
LIGHT TO MODERATE SHOWERS WILL OCCUR IN OUR AREAS NEAR KAAT. WINDS
EXPECTED TO SUBSIDE DURING THE EVENING HOURS. SMOKE FROM HAWKEN FIRE
IN SW RENO ALSO A CONCERN. DO NOT EXPECT LOWERED VISIBILITY AT
KRNO...BUT WITH S-SW WINDS SMOKE WILL LIKELY REDUCE VIS DURING
APPROACH FROM THE NORTH 16Z-02Z IF FIRE REMAINS QUITE ACTIVE.
WALLMANN
&&

.FIRE WEATHER...
WILL CONTINUE WITH CURRENT WARNINGS...BUT WILL GO AHEAD AND START
WARNING AT ISSUANCE TIME AROUND 6 OR 7 AM FOR RENO/MONO COUNTY. SOME
FAVORED LOCATIONS ARE STILL GUSTING 30+ MPH. WHILE RH IS UP NEAR
30%...HAWKEN FIRE WAS VERY ACTIVE UP UNTIL AN HOUR AGO WITH THE
INCREASED WINDS ALOFT. RH ALSO WILL BE A BIT HIGHER TODAY WITH
MINIMUM OF 20% NEAR RENO...BUT 15% SOUTH AND EAST. STILL...WITH WIND
GUSTS OF 40+ MPH EXPECTED AND CURRENT STATE OF FUELS...WARNING IS A
GOOD IDEA DESPITE HIGHER RH. IN THE FOOTHILLS OF THE SIERRA...SOME
GUSTS OF OVER 50 MPH ARE POSSIBLE. AS MANY A FIRE BEHAVIOR ANALYST
HAS TOLD ME...GIVE ME A GOOD WIND ON A FIRE AND A 5-10% CHANGE IN RH
ISNT GOING TO MAKE MUCH DIFFERENCE.

NORTH OF THE WARNING AREA...RH WILL INCREASE SIGNIFICANTLY WITH SOME
RAINFALL POSSIBLE THIS AFTERNOON. WINDS ALSO WILL NOT BE QUITE AS
STRONG THERE AS OTHER AREAS. AFTER THE WINDS DIE DOWN TONIGHT AND
THE FRONT MOVES THROUGH...SHOULD SEE SOME MODERATE TO GOOD HUMIDITY
RECOVERY TONIGHT. THEN DRY SLOT MOVES IN...AND HUMIDITY WILL DROP TO
SEASONALLY LOW VALUES FOR THURS BUT WITH MUCH LIGHTER WINDS...JUST
THE TYPICAL AFTERNOON ZEPHYR. TEMPS WILL WARM WITH THE ZEPHYR
CONTINUING INTO THE WEEKEND BEFORE THE POSSIBILITY OF THUNDERSTORMS
EARLY NEXT WEEK AS FLOW ALOFT TURNS MORE SOUTH. WALLMANN
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING FROM 9 AM TO 10 PM PDT WEDNESDAY FOR
     NVZ450-453-459.
     WIND ADVISORY FROM 8 AM THROUGH 6 PM WEDNESDAY FOR NVZ003.

CA...RED FLAG WARNING FROM 9 AM TO 10 PM PDT WEDNESDAY FOR
     CAZ273.
&&

HTTP://WEATHER.GOV/RENO

Nearby

Wind Advisories in Nevada, 2007Wind Advisories in California, 2007Every wind advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.